Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 71, NWS Fort Worth, TX

August 19, 2008Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2008, 3:18 PM CDT for Denton County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 3:18 PM CDT (20:18 UTC)
Expired
Aug 19, 2008, 5:15 PM CDT
In force
117 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 192018
FFWFWD
TXC121-192215-
/O.NEW.KFWD.FF.W.0071.080819T2018Z-080819T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 515 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTH OF CORRAL CITY...MOVING
  NORTH AT 11 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS   
ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 515   
PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...ARGYLE...BARTONVILLE...KRUM...DENTON...CORINTH...SHADY
  SHORES AND CROSS ROADS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND
PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT
UNTIL THE WATER RECEDES.

LAT...LON 3333 9730 3335 9707 3316 9695 3302 9729
      3319 9737

$$
2 follow-up statements
000 
WGUS74 KFWD 192128
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT TUE AUG 19 2008

TXC121-192215-
/O.CON.KFWD.FF.W.0071.000000T0000Z-080819T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
428 PM CDT TUE AUG 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
CENTRAL DENTON COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN 2 MILES SOUTH OF KRUM...MOVING NORTH   
AT 14 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY   
FALLEN. ADDITIONAL RAINFALL TOTALING LESS THAN 1 INCH WILL BE 
POSSIBLE THROUGH 515 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE CROSS ROADS AND KRUM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND
PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT
UNTIL THE WATER RECEDES.

LAT...LON 3333 9730 3335 9707 3316 9695 3302 9729
      3319 9737

$$

13
000 
WGUS74 KFWD 192213
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT TUE AUG 19 2008

TXC121-192224-
/O.EXP.KFWD.FF.W.0071.000000T0000Z-080819T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
513 PM CDT TUE AUG 19 2008

...THE FLASH FLOOD WARNING FOR CENTRAL DENTON COUNTY EXPIRES AT 515
PM CDT...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3333 9730 3335 9707 3316 9695 3302 9729
      3319 9737

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:09 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 19, 3:09 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CDT TUE AUG 19 2008

.DISCUSSION...
UPPER LOW WILL REMAIN CENTERED OVER NORTHWESTERN ZONES THROUGH
MORNING. STORMS ARE GENERALLY WEAKENING THIS AFTERNOON...BUT
SHOULD BREAK OUT AGAIN OVERNIGHT. ATMOSPHERE REMAINS VERY
TROPICAL AND AREAS OF HEAVY RAIN ARE EXPECTED. HIGHEST QPF SHOULD
OCCUR NEAR THE UPPER LOW WITH THE RED RIVER COUNTIES UNDER THE
GUN FOR THE MOST RAIN OVERNIGHT. AFTER WEDNESDAY MORNING LOW
BEGINS PULLING NORTH AND RAIN CHANCES DECREASE SLOWLY FROM THE
WEST DURING THE DAY AND EVENING. CONTINUED LOW POPS THURSDAY
MORNING EAST...AND THURDAY AFTERNOON SOUTHEAST UNTIL THE
ATMOSPHERE DRIES OUT SOME MORE. IN THE EXTENDED...WE SHOULD HAVE
NEAR AVERAGE TEMPERATURES THROUGH THE WEEKEND INTO NEXT WEEK WITH
LITTLE TO NO RAIN. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  83  69  90  74 /  60  60  30  20  10
WACO, TX              68  85  69  91  74 /  60  60  30  20  10
PARIS, TX             67  82  68  87  70 /  70  70  60  40  20
DENTON, TX            67  83  67  90  72 /  60  60  30  20  10
MCKINNEY, TX          66  83  68  89  72 /  70  60  40  30  10
DALLAS, TX            68  83  70  89  74 /  70  60  40  20  10
TERRELL, TX           67  83  69  88  73 /  70  60  40  30  10
CORSICANA, TX         68  83  69  89  73 /  70  60  40  30  10
TEMPLE, TX            69  85  69  91  72 /  60  50  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-118>123-133>135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 19, 11:30 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 AM CDT TUE AUG 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1130 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
RAIN AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THE
MAIN THREAT WILL BE THE POTENTIAL FOR FLASH FLOODING. WIDESPREAD
RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES ARE EXPECTED THROUGH
TONIGHT WITH SOME LOCATIONS POTENTIALLY RECEIVING OVER FOUR INCHES
OF RAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM WEDNESDAY FOR
LOCATIONS NORTH AND EAST OF A LINE FROM GRAHAM TO FORT WORTH TO
KILLEEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS WEDNESDAY
THROUGH THURSDAY. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS. THUNDERSTORM
CHANCES WILL END FROM WEST TO EAST ON THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST
AND EAST ON FRIDAY AFTERNOON AND SATURDAY. THUNDERSTORM CHANCES
THEN OVERSPREAD ALL OF NORTH TEXAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS.

In the hours before

Local storm report, Aug 19, 10:33 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1033 AM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLASH FLOOD      6 E TRHORNTON           31.41N  96.47W
08/19/2008                   LIMESTONE          TX   LAW ENFORCEMENT

            WATER OVER FM937
Local storm report, Aug 19, 10:43 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1043 AM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      10 SW GROESBECK         31.42N  96.65W
08/19/2008                   LIMESTONE          TX   EMERGENCY MNGR

            WATER OVER FM339 IN SEVEN PLACES.
Local storm report, Aug 19, 11:58 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1158 AM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      KOSSE                   31.31N  96.63W
08/19/2008                   LIMESTONE          TX   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS CLOSED EAST OF THORNTON. SEVERAL
            HOUSES PARTIALLY FLOODED IN KOSSE.
Local storm report, Aug 19, 12:12 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1212 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     FLASH FLOOD      3 SE BREMOND            31.13N  96.64W
08/19/2008                   ROBERTSON          TX   LAW ENFORCEMENT

            WATER OVER HIGHWAY 46 AT WALNUT CREEK CROSSING. TXDOT
            HAS CLOSED ROADWAY.
Local storm report, Aug 19, 1:10 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FLOOD            KRUM                    33.27N  97.23W
08/19/2008                   DENTON             TX   LAW ENFORCEMENT

            HICKORY RD SOUTH AT FM 1173 CLOSED DUE TO WATER
Local storm report, Aug 19, 2:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 SE KRUM               33.26N  97.22W
08/19/2008                   DENTON             TX   LAW ENFORCEMENT

            JACKSON ROAD E AND W FLOODED AND CLOSED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:59 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Leon2 hr
Aug 19, 2:50 AM CDTFlash Flood WatchFWDAnderson, Bell, Bosque, Collin, Cooke, Dallas and 32 more40 hr
Aug 19, 4:45 AM CDTAreal Flood AdvisoryFWDJack, Wise90 min
Aug 19, 5:18 AM CDTFlash Flood WarningFWDJack, Montague, Wise3 hr
Aug 19, 5:41 AM CDTFlash Flood WarningFWDFalls, Freestone, Limestone3 hr
Aug 19, 5:59 AM CDTAreal Flood AdvisoryFWDVan Zandt2 hr
Aug 19, 6:29 AM CDTAreal Flood WarningFWDJack3 hr
Aug 19, 6:44 AM CDTFlash Flood WarningFWDFalls, Milam, Robertson3 hr
Aug 19, 8:37 AM CDTFlash Flood WarningFWDFalls, Freestone, Leon, Limestone, Robertson4 hr
Aug 19, 9:11 AM CDTAreal Flood AdvisoryFWDCooke2 hr
Aug 19, 11:20 AM CDTAreal Flood AdvisoryFWDDenton115 min
Aug 19, 12:20 PM CDTFlash Flood WarningFWDDenton115 min
Aug 19, 12:30 PM CDTAreal Flood WarningFWDFreestone, Leon, Limestone, Robertson4 hr
Aug 19, 2:14 PM CDTFlash Flood WarningFWDDenton61 min
Aug 19, 2:18 PM CDTRiver Flood WarningFWDLeon, Robertson66 hr
Aug 19, 5:01 PM CDTAreal Flood AdvisoryFWDBosque89 min
Aug 19, 5:13 PM CDTSpecial Weather StatementFWDBosque32 min
Aug 19, 5:19 PM CDTAreal Flood AdvisoryFWDJohnson117 min
Aug 19, 5:40 PM CDTSpecial Weather StatementFWDMcLennan35 min
Aug 19, 6:34 PM CDTSpecial Weather StatementFWDHood26 min
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMcLennan113 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.